Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 55, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 28, 1999, 2:17 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 1999, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 28, 1999, 2:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:30 PM MDT | Thunderstorm Wind 80 | Deer Trail, CO | Intense thunderstorm winds snapped 9 telephone poles, leaving about 40 residents without power for approximately 3 hours. Each pole had been snapped about 5 feet from its base. Most of the damage occurred along County Road 197 approaching State Highway 36. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 282018 RRA TORDEN COC001-005-282045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 217 PM MDT SAT AUG 28 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO NORTH CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO * UNTIL 245 PM MDT * AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 4 MILES WEST OF COUNTRY GARDENS...OR ABOUT 31 MILES EAST OF DENVER...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... STRASBURG...COUNTRY GARDENS AND BENNETT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. KLEYLA LA~T...LON 3978 10445 3963 10445 3963 10429 3978 10430
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 28, 2:48 AM MDT, 11 hours 29 minutes earlier.
Area forecast discussion, Aug 28, 2:48 AM MDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 248 AM MDT SAT AUG 28 1999 QUITE A FEW SHOWERS/STORMS STILL GOING EARLY THIS MORNING AS OUTFLOW/LOW LEVEL JET INTERACTION CONTINUE TO SPARK NEW CONVECTION OVER THE NORTHEAST PLAINS. SHOWERS SHOULD SLOWLY WEAKEN THROUGH EARLY MORNING BUT STILL EXPECT A FEW AROUND AT SUNRISE. MODELS CONTINUE TO INDICATE MAIN THRUST OF SHORT WAVE TO PASS THROUGH WYOMING TODAY...BUT EASTERN COLORADO STILL EXPECTED TO SEE SOME EFFECT OF TRAILING END OF WAVE PER DIV-Q AND POT VORT FIELDS. LATEST RUC AGREES THAT EDGE OF WAVE SHOULD BE REACHING NORTHEAST COLORADO 21Z-00Z WHICH COINCIDES WITH TIME OF MAX HEATING. MARGINALLY UNSTABLE AIRMASS WITH EXPECTED CAPES OF 1400-2000 J/KG AND PLENTY OF MOISTURE TO GO AROUND WITH PRECIPITABLE WATER VALUES OF 1.10 TO 1.35 INCHES. BIGGEST QUESTION IS IF WE CAN GET ENOUGH SURFACE HEATING FOR MAX INSTABILITY AND STRONG SURFACE BASED CONVECTION. AT THIS TIME... APPEARS WE SHOULD BE IN SOMEWHAT OF A CLOUD BREAK FOR AT LEAST PARTLY SUNNY CONDITIONS THIS MORNING WHICH SHOULD BE ENOUGH TO BOOST TEMPS INTO THE LOWER 80S. THUS...SURFACE BASED CONVECTION ON THE PLAINS SHOULD BE REALIZED. SHEAR PROFILE INCREASES INTO MARGINAL CATEGORY SO WOULD NOT RULE OUT A COUPLE BRIEF SEVERE STORMS LATE THIS AFTERNOON. EVEN THOUGH STEERING WINDS WILL INCREASE INTO THE 15-20 KNOT RANGE BY AFTERNOON...AN ORGANIZED STORM WITH SUSTAINED UPDRAFT WILL LIKELY ONLY MOVE AT 8-10 KNOTS AND MORE TO THE EAST. IN ADDITION...THERE MAY ALSO BE SOME TRAINING STORMS. THEREFORE... POTENTIAL OF HEAVY RAIN AND LOCAL FLOODING PROBLEMS STILL EXIST TODAY. NO FLASH FLOOD WATCH YET THOUGH DUE TO SOME UNCERTAINTY OF SURFACE HEATING AND SOMEWHAT FASTER MOVEMENT OF CELLS. LOOKS LIKE SUBSIDENCE ON SUNDAY MAY BE WEAKER THAN ORIGINALLY FORECAST. IN ADDITION...LOTS OF LOW LEVEL MOISTURE AND THETA-E AXIS HOLDS OVER THE AREA. THUS...WILL BOOST POPS SLIGHTLY TO 20 PERCENT. .DEN...NONE. BARJENBRUCH
In the hours before
Special weather statement, Aug 28, 11:00 AM MDT, 3 hours 17 minutes before
COZ030-032>050-290600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SAT AUG 28 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...A BAND OF MONSOONAL MOISTURE FROM MEXICO WILL CONTINUE TO STREAM NORTHWARD ON SOUTH TO SOUTHWESTERLY FLOW ALOFT OVER NORTHEAST AND NORTH CENTRAL COLORADO THROUGH THE AFTERNOON AND EVENING HOURS. RESIDUAL MOISTURE AT LOW LEVELS FROM YESTERDAYS HEAVY RAINS HAS INCREASED OVER THE PLAINS. AN UPPER LEVEL DISTURBANCE WILL AID IN DESTABILIZING THIS VERY MOIST AIR MASS OVER THE AREA. WITH FREEZING LEVELS SLIGHTLY LOWER AND STRONGER WINDS ALOFT PROVIDING MORE SHEAR THAN YESTERDAY THE THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WILL INCREASE. IN ADDITION...WITH THE AMOUNT OF MOISTURE IN THE AIR MASS AT 170 PERCENT OF NORMAL FOR THIS TIME OF YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINFALL WILL CONTINUE TO BE HIGH EVEN THOUGH THE STORMS WILL BE MOVING AT A FASTER RATE OF SPEED. THE THREAT OF THE HEAVY RAIN PRODUCING FLOODING WILL BE INCREASED DUE TO ALREADY SATURATED SOILS. THE THREAT OF DEADLY CLOUD TO GROUND LIGHTNING FROM THESE STORMS WILL CONTINUE TO BE PRESENT. BY MIDDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS AND MOVE TO THE NORTHEAST OVER THE FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS DURING THE AFTERNOON AND EVENING. A FEW OF THESE STORMS OVER THE URBAN CORRIDOR AND ON THE PLAINS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO 3 INCHES OF RAIN IN AN HOUR. THIS HEAVY AMOUNT OF RAIN WILL CAUSE LOCAL FLOODING OF STREETS...HIGHWAYS AND UNDERPASSES...NORMALLY DRY GULCHES...SMALL CREEKS AND STREAMS AND LOW LYING OR FLOOD PRONE AREAS. THE HEAVY RAIN MAY ALSO TRIGGER MUD AND ROCK SLIDES IN CANYONS AND STEEP TERRAIN. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GARD...WFO BOULDER
Special weather statement, Aug 28, 11:00 AM MDT, 3 hours 17 minutes before
COZ030-032>050-290600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SAT AUG 28 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...A BAND OF MONSOONAL MOISTURE FROM MEXICO WILL CONTINUE TO STREAM NORTHWARD ON SOUTH TO SOUTHWESTERLY FLOW ALOFT OVER NORTHEAST AND NORTH CENTRAL COLORADO THROUGH THE AFTERNOON AND EVENING HOURS. RESIDUAL MOISTURE AT LOW LEVELS FROM YESTERDAYS HEAVY RAINS HAS INCREASED OVER THE PLAINS. AN UPPER LEVEL DISTURBANCE WILL AID IN DESTABILIZING THIS VERY MOIST AIR MASS OVER THE AREA. WITH FREEZING LEVELS SLIGHTLY LOWER AND STRONGER WINDS ALOFT PROVIDING MORE SHEAR THAN YESTERDAY THE THREAT OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WILL INCREASE. IN ADDITION...WITH THE AMOUNT OF MOISTURE IN THE AIR MASS AT 170 PERCENT OF NORMAL FOR THIS TIME OF YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINFALL WILL CONTINUE TO BE HIGH EVEN THOUGH THE STORMS WILL BE MOVING AT A FASTER RATE OF SPEED. THE THREAT OF THE HEAVY RAIN PRODUCING FLOODING WILL BE INCREASED DUE TO ALREADY SATURATED SOILS. THE THREAT OF DEADLY CLOUD TO GROUND LIGHTNING FROM THESE STORMS WILL CONTINUE TO BE PRESENT. BY MIDDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS AND MOVE TO THE NORTHEAST OVER THE FRONT RANGE URBAN CORRIDOR AND THE NORTHEASTERN PLAINS DURING THE AFTERNOON AND EVENING. A FEW OF THESE STORMS OVER THE URBAN CORRIDOR AND ON THE PLAINS MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO 3 INCHES OF RAIN IN AN HOUR. THIS HEAVY AMOUNT OF RAIN WILL CAUSE LOCAL FLOODING OF STREETS...HIGHWAYS AND UNDERPASSES...NORMALLY DRY GULCHES...SMALL CREEKS AND STREAMS AND LOW LYING OR FLOOD PRONE AREAS. THE HEAVY RAIN MAY ALSO TRIGGER MUD AND ROCK SLIDES IN CANYONS AND STEEP TERRAIN. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:34 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 26 min |
| Aug 28, 1:57 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 33 min |
| Aug 28, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 31 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.